How can I treat sleeplessness?
Q: I am a 51 years old man who drinks 4-5 pegs regularly for the past 24 years though I am hyperthyroid and a high blood pressure patient. Now, I am taking Sarter AM, Aquazide 12.5 and Methimez 10 daily since 3 months and have also stopped drinking for the past 69 days. I am taking Zapiz 0.50 daily at night. The doctor suggested Zapiz 0.25. Please advise what should I do to get a sound sleep?
A:It is not clear as to why so many medicines are being consumed if the only problem is hyperthyroidism and hypertension. For instance Sarter AM, apart from being an irrational and illegal combination (not approved by the Drugs Controller General of India), has no obvious use in your case since it contains an anti-asthmatic agent called terbutaline. Its side effects include fine tremors and tachycardia (palpitations), which can only make symptoms of hyperthyroidism worse. Its other side effect is hypokalaemia (reduction in potassium levels in blood). Since you are already taking Aquazide (hydrochlorothiazide), which also causes hypokalaemia, the two together can reduce potassium levels in blood to unacceptable, even dangerous levels. In addition, it causes sleep disturbances. Since alcohol withdrawal also leads to sleep disturbances, then the two together can only make the problem worse. When a patient is on long-term therapy with Aquazide, it is better to give potassium supplement. Zapiz is the brand name; the name of the medicine is clonazepam. It is principally an anti-epilepsy drug though it has some anti-depression properties. Since you have not stated that you are suffering from epilepsy or depression, the rationality of prescribing Zapiz is not clear. It must not be used for sleeplessness. It has adverse effects on liver. Since you have consumed large amounts of alcohol for more than 23 years, it would be better to avoid any drug that can adversely affect liver (you have not given results of LFTs - Liver Function Tests). LFTs should always be done before and during therapy with Methimez (methiamazole) since the drug has adverse effect on liver function. I suggest you get your therapy reviewed.